[Skip to Content]
[Skip to Content Landing]
Article
January 1989

Altered Norepinephrine Metabolism in Shapiro's Syndrome

Author Affiliations

From the Department of Internal Medicine (Dr Forrester), Divisions of Endocrinology and Metabolism and Geriatric Medicine (Drs Sanfield, Linares, Halter, and Rosen, and Mr Cahalan), University of Michigan and Veterans Administration Medical Center, Ann Arbor. Dr Rosen is currently with the Cornell University Medical College, New York.

Arch Neurol. 1989;46(1):53-57. doi:10.1001/archneur.1989.00520370055019
Abstract

• We studied a 66-year-old woman with spontaneous periodic hypothermia (Shapiro's syndrome) to determine the mechanisms that result in increased plasma norepinephrine (NE) levels. In comparison with age-matched control subjects, compartmental analysis of NE kinetics revealed an increased NE release rate into the extravascular compartment and decreases in NE clearance and volume of distribution of NE in the intravascular compartment. Clonidine therapy was associated with an initial dramatic decrease in the frequency of diaphoretic episodes as well as with a fall in NE release rate and increases in NE clearance and volume of distribution. We conclude that increased NE release and decreased plasma NE clearance result in elevated plasma NE levels in Shapiro's syndrome. Clonidine, which was associated with changes in NE kinetics, may provide effective treatment for this disorder.

×